Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 155, NWS Birmingham, AL

October 30, 2009Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 30, 2009, 4:02 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2009, 4:02 PM CDT (21:02 UTC)
Expired
Oct 30, 2009, 4:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 302102
TORBMX
ALC075-107-302130-
/O.NEW.KBMX.TO.W.0155.091030T2102Z-091030T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF VERNON...
  NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 401 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES SOUTH OF
  VERNON...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  VERNON BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8812 3380 8795 3368 8795 3344 8822
      3351 8829 3352 8829
TIME...MOT...LOC 2102Z 207DEG 30KT 3349 8823

$$

61
1 follow-up statement
000 
WWUS54 KBMX 302120
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT FRI OCT 30 2009

ALC107-302130-
/O.CAN.KBMX.TO.W.0155.000000T0000Z-091030T2130Z/
PICKENS AL-
420 PM CDT FRI OCT 30 2009

...THE TORNADO WARNING FOR NORTHWESTERN PICKENS COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3359 8813 3368 8821 3385 8812 3380 8795
      3368 8795
TIME...MOT...LOC 2120Z 210DEG 29KT 3365 8812

$$

ALC075-302130-
/O.CON.KBMX.TO.W.0155.000000T0000Z-091030T2130Z/
LAMAR AL-
420 PM CDT FRI OCT 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN
LAMAR COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR STAR...OR 7 MILES NORTHWEST
OF MILLPORT...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  HIGHTOGY BY 425 PM CDT...
  VERNON...6 MILES NORTHWEST OF CODY...7 MILES SOUTHWEST OF BLOOMING
  GROVE AND 9 MILES SOUTH OF LAMAR COUNTY AIRPORT BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3359 8813 3368 8821 3385 8812 3380 8795
      3368 8795
TIME...MOT...LOC 2120Z 210DEG 29KT 3365 8812

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:16 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 30, 3:16 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT FRI OCT 30 2009

.DISCUSSION...

A STRONG COLD FRONT WILL CONTINUE TO APPROACH THE AREA FROM THE
WEST LATER TONIGHT. STILL EXPECTING QUITE A BIT OF RAIN BEHIND THE
FRONT. THE THREAT OF SEVERE WEATHER IS EXPECTING TO CONTINUE
THROUGH THE EARLY EVENING HOURS MAINLY ALONG THE WEST AND
SOUTHWESTERN ZONES. AT THIS TIME...WE ARE NOT EXPECTING FOR THIS
THREAT TO CONTINUE MUCH LATER THAN THAT...BUT WE WILL CONTINUE TO
MONITOR THE SITUATION AND WE WILL REASSESS EVERYTHING SHORTLY
BEFORE THE WATCH EXPIRES.

WEATHER WISE...COLD FRONT WILL BE EXITING THE AREA DURING EARLY
SATURDAY MORNING. BY SATURDAY EVENING...CONDITIONS WILL BE QUICKLY
DRYING OUT AS HIGH PRESSURE BEGINS TO SET IN. EXPECTING DRY
CONDITIONS TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD WITH
MUCH COOLER TEMPERATURES IN PLACE.

COMPUTER MODELS DO SHOW A RE-ENFORCING COLD FRONT ON TUESDAY. NO
PRECIPITATION IS EXPECTED WITH THIS FRONT AS MOISTURE WILL BE VERY
LIMITED.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AS OF THE 18Z ISSUANCE...THE APPROACHING COLD FRONT HAD MADE ITS WAY
ACROSS THE INTERSTATE 55 CORRIDOR IN CENTRAL MISSISSIPPI.  THIS
WOULD PUT THE FRONT ON OUR DOORSTEP AROUND 21Z...BUT WILL HAVE TO
WATCH AS THERE IS SOME INDIVIDUAL CELL DEVELOPMENT OUT AHEAD OF THE
FRONT...THAT WILL CARRY WITH THEM THE CHANCE OF STRONG GUSTY WINDS.
ONCE THE FRONT MOVES THROUGH A PARTICULAR AREA...THE THREAT OF
STRONG WINDS WILL DIMINISH...BUT RAIN WILL CONTINUE AS POST-FRONTAL
SHOWERS ARE EXPECTED THROUGHOUT THE OVERNIGHT HOURS.

JUST AHEAD OF THE FRONT...SOME CLEARING HAS BEEN SEEN...BUT MVFR
SKIES ARE THE MAIN THING BEING SEEN.  ONCE THE FRONT APPROACHES A
PARTICULAR AREA...SHOULD SEE A QUICK DROP INTO IFR...AND THEN BACK
UP TO MVFR.  TS SHOULD BE LIMITED TO TCL...BUT BHM AND EET COULD SEE
SOME BEFORE THE SUN GOES DOWN TOO.

LOOK FOR SKIES TO REMAIN MVFR THROUGHOUT THE NIGHT...AND THEN
CLEARING IS EXPECTED WEST TO EAST BY MID MORNING SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  59  38  66  39 / 100  60  10   0   0
ANNISTON    57  63  41  68  41 / 100  70  10   0   0
BIRMINGHAM  54  59  43  66  44 / 100  40  10   0   0
TUSCALOOSA  51  63  44  68  44 / 100  30   0   0   0
CALERA      54  61  46  67  44 / 100  40  10   0   0
AUBURN      58  59  44  67  45 /  80  70  10   0   0
MONTGOMERY  57  64  43  70  43 /  90  50  10   0   0
TROY        61  65  42  69  43 /  70  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Oct 30, 12:02 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CDT FRI OCT 30 2009

ALZ011>015-017>050-310200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1202 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM THIS EVENING FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT
WILL BE CONFINED MAINLY TO THOSE COUNTIES THAT BORDER THE ALABAMA
MISSISSIPPI STATE LINE.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE THREAT OF STRONG OF TO SEVERE STORMS WILL INCREASE DURING THE
AFTERNOON AS THE AIR MASS CONTINUES WARM AND DESTABILIZE. A LINE OF
THUNDERSTORMS ALONG AN APPROACHING COLD FRONT WILL ENTER WEST ALABAMA
BY 2 PM...AND MOVE SLOWLY EASTWARD. AHEAD OF THIS FRONT...INDIVIDUAL
STORMS WILL DEVELOP AND MOVE RAPIDLY NORTHWARD. THE STORMS OUT AHEAD
OF THE MAIN LINE WILL HAVE THE BEST POTENTIAL FOR A BRIEF TORNADO.

AFTER 8 PM...THE STORMS WILL LIKELY WEAKEN DUE TO THE LOSS OF
DAYTIME HEATING...WITH VERY LITTLE THUNDERSTORM ACTIVITY EXPECTED
AFTER 9 PM.

IN ADDITION...SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS HAS
PROMPTED A LAKE WIND ADVISORY TO BE ISSUED FOR TODAY FOR AREAS
ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND THROUGH EVENING HOURS ALONG AND WEST OF
INTERSTATE 65.

In the hours before

Special weather statement, Oct 30, 1:28 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI OCT 30 2009

ALZ022-301915-
PICKENS-
128 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 215 PM CDT...

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM ON THE ALABAMA MISSISSIPPI STATE LINE JUST TO THE
NORTHWEST OF MEMPHIS...NEAR PICKENSVILLE...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN NORTHWESTERN PICKENS COUNTY...INCLUDING THE CITIES OF
PICKENSVILLE AND ETHELSVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Local storm report, Oct 30, 4:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FUNNEL CLOUD     2 N ELDRIDGE            33.95N 87.62W
10/30/2009                   WALKER             AL   LAW ENFORCEMENT

            MULTIPLE REPORTS OF A FUNNEL CLOUD ALONG HWY 78 NEAR EXIT
            39.

&&

GOLDEN
Special weather statement, Oct 30, 4:00 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI OCT 30 2009

ALZ011-012-302200-
LAMAR-MARION-
400 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 500
PM CDT...

AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
TREMONT TO 5 MILES NORTH OF BEDFORD...OR ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF RED BAY TO 6 MILES WEST OF SULLIGENT...MOVING
EAST AT 15 MPH.  THE INDIVIDUAL STORMS CELLS ARE MOVING TO THE
NORTHEAST...BUT THE OVERALL LINE IS MOVING TO THE EAST.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN MARION AND NORTHERN LAMAR COUNTIES...INCLUDING THE CITIES
OF BEDFORD...DETROIT...SULLIGENT...VERNON...LAMAR COUNTY AIRPORT...
CREWS...WESTON...BEAVERTON...HAMILTON AND BLOOMING GROVE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:41 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more27 hr
Oct 30, 1:44 PM CDTTornado WarningBMXPickens26 min
Oct 30, 1:46 PM CDTTornado WarningBMXPickens29 min
Oct 30, 4:07 PM CDTTornado WarningBMXPickens, Sumter38 min
Oct 30, 4:24 PM CDTTornado WarningBMXFayette, Lamar36 min
Oct 30, 4:25 PM CDTTornado WarningBMXFayette, Walker31 min
Oct 30, 4:29 PM CDTTornado WarningBMXPickens46 min
Oct 30, 4:38 PM CDTTornado WarningBMXFayette, Lamar, Pickens37 min
Oct 30, 4:41 PM CDTTornado WarningBMXPickens34 min
Oct 30, 4:45 PM CDTTornado WarningBMXFayette, Lamar, Marion45 min
Oct 30, 4:57 PM CDTTornado WarningBMXFayette, Lamar, Marion48 min
Oct 30, 5:06 PM CDTTornado WarningBMXFayette, Lamar, Pickens39 min
Oct 30, 5:10 PM CDTTornado WarningBMXMarion, Winston35 min
Oct 30, 5:34 PM CDTTornado WarningBMXMarion, Walker, Winston41 min
Oct 30, 5:37 PM CDTTornado WarningBMXFayette, Marion, Walker23 min
Oct 30, 5:55 PM CDTTornado WarningBMXFayette, Walker, Winston50 min
Oct 30, 6:07 PM CDTTornado WarningBMXWinston19 min
Oct 30, 6:52 PM CDTSevere Thunderstorm WarningBMXWinston23 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.